Digoxin toxicity: Recognizing the varied visual presentations

Jody R. Piltz, Christian Wertenbaker, Scot E. Lance, Thomas Slamovits, Harold F. Leeper

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

We report three cases of digoxin toxicity presenting with decreased visual acuity, unaccompanied by the classic visual symptom of xanthopsia. Visual function improved and symptoms diminished upon lowering of blood digoxin level. Electroretinographic (ERG) abnormalities in the first case were suggestive of a cone deficit, which supports recent electrodiagnostic and labeled tracer studies implicating retinal dysfunction in the pathogenesis of digoxin toxicity. The second patient presented with visual symptoms exclusively. Evaluation of the third case was hampered by advanced retiniris pig-mentosa and the presentation was complicated by a syn-copal episode. Digoxin toxicity is a potentially life-threatening condition. Ophthalmologists and neurologists may be the first physicians consulted. It must be considered in the differential diagnosis in patients with otherwise unexplained visual loss.

Original languageEnglish (US)
Pages (from-to)275-280
Number of pages6
JournalJournal of Clinical Neuro-Ophthalmology
Volume13
Issue number4
Publication statusPublished - Dec 1993

    Fingerprint

Keywords

  • Cardiac glycosides
  • Digitalis
  • Digoxin
  • Dyschromatopsia
  • Ocular toxicity
  • Systemic toxicity
  • Visual loss
  • Xanthopsia

ASJC Scopus subject areas

  • Ophthalmology
  • Clinical Neurology

Cite this

Piltz, J. R., Wertenbaker, C., Lance, S. E., Slamovits, T., & Leeper, H. F. (1993). Digoxin toxicity: Recognizing the varied visual presentations. Journal of Clinical Neuro-Ophthalmology, 13(4), 275-280.